A 5-year old child of severe nephrotic syndrome on treatment with tacrolimus, frusemide and prednisolone developed seizures. The investigations revealed (AI 2012 )
Serum Na+ = 136 mEq/L
Blood urea = 78 mg/dL
Serum creatinine = 0. 5 mg/dL,
Serum albumin = 1. 5 g/dL
Serum total Ca = 7. 5 mg/dL
Urine albumin = 2g
What is the likely cause of symptoms in this baby?
To get to the answer, we will look at the options one by one.
- Hypocalcemia: Serum calcium in this boy is 7. 5 mg/ dL. Hypocalcemia can result in seizures but the level should be very low. Further, if we correct calcium with serum albumin, it will come in normal range. Corrected calcium level in the serum can be calculated by adding 0. 8 mg/ dL with every 1. 0 g/ dL decrease in Serum albumin below the normal value of 4. 0 g/ dL. Hence, in this patient, corrected serum calcium level will be
7. 5 + 0. 8 x (4. 0 -1. 5) = 9. 5 mg/ dL
It is in normal range (8. 5-10. 5 mg/ dL) and thus cannot be the cause of seizures in this person.
- Uremia: Although blood urea is elevated (78 mg/ dL as compared to normal value of 15-40 mg/ dL) but serum creatinine is normal (0. 5 mg/ dL). For diagnosis of uremia, serum creatinine must be 3 times the normal value. Thus, uremia cannot be the answer.
- Hyponatremia: Serum sodium is at lower normal value (136-152 mEq/L). For causing seizures, serum sodium should be less than 125 mEq/L. Therefore, this option can also be ruled out.
- Tacrolimus toxicity: This child is on tacrolimus therapy. It is a known neurotoxin and can cause seizures. It also can cause renal failure. Further by ruling out other options, the most likely cause seem to be tacrolimus toxicity.